Thunderstorm Wind, Crawford
- When
- June 9, 9:00 PM CST
- Where
- Crawford County, Ricketts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.133, -95.567
S. during the day on the 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong surge of moisture pushed north into the central U.S. during the day on the 9th. Dew points in the mid 60s surged into Iowa by the evening hours. The moisture was quite deep with 850 mb dew point values in the 10 to 14 degree C. range. Thunderstorms fired rapidly during the evening hours with an MCC forming over extreme northeast Nebraska into southeast South Dakota. The MCC dropped southeast across Iowa during the night. As is typically the case, much of the severe weather occurred during the early stages in the life cycle of the MCC. As the storms moved into Iowa, they began to weaken. A line echo wave pattern developed and moved into western Iowa. High winds blew into Crawford County as a bow echo formation raced across the county. Sixty MPH winds were reported in Ricketts and Dow City, causing considerable tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 2:20 PM CST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT MON JUN 9 2003 STTN BGNT TO DVLP WITH INCEPTION TEAKING PLACE OVR SD. ATTM FEEL MUCH OF R+ WL BE TO THE N, BUT SVR POT IS INC WITH STG SURGE OF MSTR INTO THE HI PLAINS. WITH DEEP MSTR IN PLACE, SHUD BE ABLE TO MAINTAIN SVR THREAT THRU THE NGT. WINDOW TIME IN CWA 02Z-11Z. NXT ROUND SHUD BE TO THE SE OF CWA WITH PSBL BRIEF BRUSH OVR THE FAR SE IN THE ERY AFTN. WX QUIETER AFT THAT WITH NO CLEAR CUT BNDRYS. ACTUALLY, LTL TO FOCUS ON THRU REST OF FCST PD, BUT WL BRING IN NXT ROUND OF GENL TSRA THU, OVR THE S FRI NGT INTO SAT. MOS TEMPS AGN REASONABLE WITH NO SIG CHNGS TO PTRN. .DSM...NONE MS JUN 03
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT A LOW PRESSURE CENTER AND ASSOCIATED COLD FRONT WILL MOVE OUT OF THE DAKOTAS AND NEBRASKA THIS EVENING...AND PUSH EASTWARD INTO IOWA OVERNIGHT. A MOIST AND UNSTABLE AIR MASS...COUPLED WITH STRONG WIND SHEAR...WILL PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL IOWA. THUNDERSTORMS WILL FIRST AFFECT FAR NORTHWEST PORTIONS OF CENTRAL IOWA...FROM ESTHERVILLE AND ALGONA...SOUTH THROUGH THE DENISON AND CARROLL AREAS...AFTER 8 PM. THE MAIN SEVERE WEATHER THREATS ACROSS THIS AREA ARE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. THE SYSTEM IS EXPECTED TO EVOLVE INTO A LINE OF THUNDERSTORMS THAT WILL MOVE QUICKLY EAST ACROSS CENTRAL IOWA LATE THIS EVENING INTO EARLY TUESDAY MORNING. THE PRIMARY THREATS FROM THIS SQUALL LINE WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL SUBSIDE AFTER 6 AM OVER THE EASTERN PORTIONS OF CENTRAL IOWA. DESPITE THE FAST MOVEMENT OF THE SYSTEM...SOME LOCALLY HEAVY RAINFALL IS POSSIBLE IN NORTH CENTRAL IOWA...OVER AREAS THAT RECEIVED SUBSTANTIAL RAIN THIS PAST WEEKEND. ISOLATED FLASH FLOODING IS POSSIBLE OVERNIGHT...MAINLY NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LINGERING THUNDERSTORMS ARE POSSIBLE AFTER 7 AM TUESDAY OVER AREAS FROM MARSHALLTOWN TO OTTUMWA...BUT ARE NOT EXPECTED TO BE SEVERE. THE EXACT TIMING OF ADDITIONAL THUNDERSTORMS THIS WEEK IS BECOMING LESS CLEAR AS WE TRANSITION INTO A MORE SUMMER LIKE PATTERN. HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST WITH ONLY WEAK DISTURBANCES DRIFTING ACROSS CENTRAL IOWA. THE TIMING OF THESE DISTURBANCES IS EXTREMELY DIFFICULT BUT IT DOES STILL APPEAR THAT THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL COME ON FRIDAY AND FRIDAY NIGHT. AN ISOLATED THUNDERSTORM IS STILL POSSIBLE WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH THE OVERNIGHT HOURS ACROSS CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB/KINNEY
The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 02:57 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364881, 5364882.